Alabama, 2006

Hail in Alabama, May 9, 2006

May 9, 2006 · NWS MOB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at May 9, 3:55 PM CST, 5 minutes earlier.

Area forecast discussion, May 9, 3:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
455 PM CDT TUE MAY 9 2006

.UPDATE...PACKAGE UPDATE TO HANDLE NEW SVR WATCH...NUMBER 319...IN
EFFECT UNTIL 10 PM FOR NORTH-CENTRAL SECTIONS OF THE FA. CURRENT
FEELING WITH NEW WATCH IS THAT MS ZONES HAVE STABILIZED WITH THE
ONGOING...BUT EXITING WEATHER...WITH COASTAL AREAS AND EASTERN MOST
LAYER OF ZONES GENERALLY STABILIZED...ALSO.

16

&&
.SHORT TERM...(TONIGHT AND WEDNESDAY)...ANOTHER ACTIVE CONVECTIVE DAY
AS WE SEE A MOISTURE GRADIENT STRETCHING FROM NORTHWEST TO
SOUTHEAST...FROM WAYNE COUNTY IN SOUTHEAST MISSISSIPPI TO ACROSS
BALDWIN COUNTY AND CONTINUING SOUTHEAST INTO THE GULF. THIS FEATURE
HAS BEEN THE PRIMARY FOCUS FOR SOME SEVERE STORMS OVER THE
AREA...PRODUCING PENNY TO NICKEL SIZE HAIL AT TIMES OVER THIS REGION
OF THE FORECAST AREA TODAY. SURFACE DATA SHOWS A DESTABILIZING
AIRMASS WITH CONVECTIVE POTENTIAL ENERGY RISING TO OVER 2500 J/KG
OVER THE WESTERN ZONES AND WE ARE SEEING A POTENT PIECE OF MID LEVEL
ENERGY ENTERING WESTERN MISSISSIPPI WITH EAST SOUTHEAST FORWARD
DIRECTIONAL MOTION. THIS BRINGS QUITE A BIT OF FORCING ALOFT INTO THE
AREA OVER THE NEXT SEVERAL HOURS AND WHEN INTERACTING WITH WEAK TROFS
OF SURFACE LOW PRESSURE...INSTABILITY AND ABUNDANT MOISTURE...EXPECT
THE SEVERE WEATHER THREAT TO PERSIST THROUGH THE REMAINDER OF THE
AFTERNOON INTO THE EVENING. PRIMARY THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS.

ON WEDNESDAY...WE WILL BE WATCHING A STRONG FRONTAL BOUNDARY
APPROACHING THE LOWER MISSISSIPPI RIVER VALLEY. CHANCES OF
THUNDERSTORMS WILL CONTINUE. LATEST OUTLOOKS FROM THE STORM
PREDICTION CENTER IN NORMAN OKLAHOMA MAINTAIN A RISK OF SEVERE
THUNDERSTORMS OVER THE ENTIRE AREA. WILL WORD THE ZONES ACCORDINGLY.
LITTLE CHANGE IN TEMPERATURE FORECASTS. /10

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)...FRONTAL PASSAGE IS
FORECAST THROUGH THE AREA WEDNESDAY NIGHT. IN THE WAKE OF THE
FRONT...RAIN FREE CONDITIONS ARE FORECAST FOR THE LATTER HALF OF THE
WEEK AND INTO SATURDAY. MEDIUM RANGE GUIDANCE BRINGS NEXT CHANCE OF
PRECIPITATION TO THE FORECAST AREA SATURDAY NIGHT INTO EARLY NEXT
WEEK. /10

&&

.MARINE...A LOW PRESSURE SYSTEM OVER THE SOUTHERN PLAINS WILL
ADVANCE TO THE GREAT LAKES REGION AND BRING A COLD FRONT THROUGH THE
MARINE AREA LATE WEDNESDAY NIGHT.  SOUTHERLY WINDS WILL INCREASE AS
THE FRONT APPROACHES...THEN SWITCH TO THE NORTHWEST AS THE FRONT
MOVES THROUGH.  WILL GO WITH SMALL CRAFT EXERCISE CAUTION FOR THE
OFFSHORE ZONES FOR TONIGHT.  HIGH PRESSURE BUILDS INTO THE REGION
THROUGH FRIDAY WITH THE OFFSHORE FLOW SUBSIDING.  AN ONSHORE FLOW
RESUMES ON SATURDAY AS A LOW PRESSURE SYSTEM DEVELOPS OVER THE
SOUTHEASTERN STATES.  THE LOW PRESSURE SYSTEM WILL BRING A COLD
FRONT INTO THE COASTAL WATERS LATE SUNDAY AFTERNOON. /29

&&

.FIRE WEATHER...SHOWERS AND THUNDERSTORMS WILL CONTINUE IN THE
FORECAST EARLY ON WITH DAYTIME HUMIDITY ON WEDNESDAY...WELL AWAY
FROM CRITICAL THRESHOLDS. IN THE WAKE OF THE FRONT...A DRIER AIRMASS
ENTERS THE FORECAST ON THURSDAY. ALTHOUGH LOWER...NOT EXPECTING LONG
DURATIONS OF CRITICALLY LOW DAYTIME HUMIDITY ON THURSDAY. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      69  87  66  83 /  50  40  40  10
PENSACOLA   69  83  68  85 /  40  30  30  20
DESTIN      70  81  70  82 /  40  30  30  20
EVERGREEN   64  86  67  81 /  50  40  40  10
WAYNESBORO  66  88  64  83 /  50  50  60  10
CAMDEN      65  86  65  80 /  50  50  60  10

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 9, 4:45 AM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE...
NATIONAL WEATHER SERVICE MOBILE AL
545 AM CDT TUE MAY 9 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-102300-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
545 AM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED LATER TODAY AND
TONIGHT. A FEW OF THE STRONGER THUNDERSTORMS COULD PRODUCE DAMAGING
WINDS AND LARGE HAIL. AT THIS TIME THE STORM PREDICTION CENTER HAS
PLACED SOUTHEAST MISSISSIPPI AND EXTREME WESTERN SECTIONS OF
SOUTHWEST ALABAMA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORM
DEVELOPMENT THROUGH TONIGHT. STAY TUNED FOR FURTHER UPDATES
THROUGHOUT THE DAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS THUNDERSTORMS CAN BE EXPECTED WEDNESDAY AND
WEDNESDAY EVENING AS A COLD FRONT APPROACHES FROM THE NORTHWEST.
AT THIS TIME THE STORM PREDICTION CENTER HAS PLACED SOUTHEAST
MISSISSIPPI...SOUTHWEST ALABAMA AND NORTHWEST FLORIDA UNDER A SLIGHT
RISK FOR SEVERE THUNDERSTORM DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUIRED LATER TODAY AND TONIGHT AND ON WEDNESDAY. STAY TUNED FOR
FURTHER UPDATES THROUGHOUT THE DAY.

In the hours before

Special weather statement, May 9, 1:07 PM CST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
207 PM CDT TUE MAY 9 2006

ALZ051-091945-
CHOCTAW-
207 PM CDT TUE MAY 9 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CHOCTAW COUNTY...

AT 201 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTHEAST OF YANTLEY...AND MOVING EAST AT 35
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...OVER EXTREME
NORTHERN CHOCTAW COUNTY BETWEEN YANTLEY AND EDNA THROUGH 245 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND
SOUTHEAST MISSISSIPPI.
Local storm report, May 9, 1:51 PM CST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
251 PM CDT TUE MAY 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     HAIL             CROSSROADS              30.83N 87.86W
05/09/2006  E0.75 INCH       BALDWIN            AL   PUBLIC

1130 AM     HAIL             MALBIS                  30.66N 87.85W
05/09/2006  E0.75 INCH       BALDWIN            AL   PUBLIC

            NUMEROUS REPORTS OF PENNY SIZE HAIL FROM MALBIS TO
            ELSANOR

0130 PM     HAIL             WHITEHOUSE FORKS        30.81N 87.81W
05/09/2006  E0.75 INCH       BALDWIN            AL   PUBLIC

            PENNY SIZE HAIL JUST EAST OF WHITEHOUSE FORKS ALONG HWY.
            59

&&

CULLEN
Special weather statement, May 9, 1:55 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT TUE MAY 9 2006

FLZ003-004-006-092045-
COASTAL OKALOOSA-INLAND SANTA ROSA-COASTAL SANTA ROSA-
255 PM CDT TUE MAY 9 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CENTRAL OKALOOSA COUNTY
AND WILL MOVE INTO SOUTHERN SANTA ROSA COUNTY...

AT 252 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES NORTHWEST OF MILTON...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MILTON...BAGDAD...HAROLD...BELFOREST AND HOLT THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND
SOUTHEAST MISSISSIPPI.
Special weather statement, May 9, 1:55 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED STORM LOCATION
NATIONAL WEATHER SERVICE MOBILE AL
255 PM CDT TUE MAY 9 2006

FLZ003-004-006-092045-
COASTAL OKALOOSA-INLAND SANTA ROSA-COASTAL SANTA ROSA-
255 PM CDT TUE MAY 9 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CENTRAL SANTA ROSA
COUNTY AND WILL MOVE INTO SOUTHERN OKALOOSA COUNTY...

AT 252 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 4 MILES NORTHWEST OF MILTON...AND MOVING EAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MILTON...BAGDAD...HAROLD...BELFOREST AND HOLT THROUGH 345 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND
SOUTHEAST MISSISSIPPI.
Special weather statement, May 9, 2:30 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
330 PM CDT TUE MAY 9 2006

ALZ051-092115-
CHOCTAW-
330 PM CDT TUE MAY 9 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CHOCTAW COUNTY...

AT 326 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES SOUTHWEST OF WATER VALLEY...AND MOVING EAST
NORTHEAST AT 25 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
GILBERTOWN...SOUWILPA...TOXEY...HODGEWOOD...WIMBLY...CHAPPELL HILL...
LOU AND WOMACK HILL THROUGH 415 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND
SOUTHEAST MISSISSIPPI.
Special weather statement, May 9, 3:57 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
457 PM CDT TUE MAY 9 2006

ALZ057-058-092245-
BUTLER-CRENSHAW-
457 PM CDT TUE MAY 9 2006

...A STRONG THUNDERSTORM OVER BUTLER COUNTY MOVING INTO CRENSHAW
COUNTY...

AT 451 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTH OF I65 AND AL 185...AND MOVING
EAST AT 20 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
SAVILLE AND HIGHLAND HOME THROUGH 545 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT
TUESDAY AFTERNOON FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND
SOUTHEAST MISSISSIPPI. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN
EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR SOUTHWESTERN ALABAMA.

The radar

The Mobile radar (KMOB), 106 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Washington

When
May 9, 4:00 PM CST to 4:10 PM CST
Where
Washington County, Millry
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.633, -88.317

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506082.